Poisoning associated with inappropriate use of a eutectic mixture of lidocaine and prilocaine before laser-assisted hair removal: about 3 cases
- 152 Downloads
Eutectic mixtures of lidocaine and prilocaine are used during painful dermatological procedures. Poisoning is rarely reported in adults.
Material and method
We report three cases of women who experienced lidocaine and prilocaine poisoning after laser-assisted hair removal. Plasma levels of local anesthetics were assayed by a fully validated liquid chromatography coupled with tandem mass spectrometry (LC-MS/MS) method.
The rules of application of the anesthetic cream were observed apart from the maximum dose and/or maximum surface area. One patient applied a higher dose than the maximum recommended dose (140 instead of 60 g) and all patients failed to comply with the maximum recommended surface area (600 cm2). The patients presented an unusual clinical pattern as compared with other local anesthetics overdose: signs of cardiac toxicity with no ECG changes or arrhythmia, neurological toxicity without seizures or coma, and methemoglobinemia.
Health authorities should publish explicit recommendations targeting users and prescribers with particular emphasis on the maximal surface area of application.
KeywordsLidocaine Prilocaine Methemoglobinemia Laser-assisted hair removal Mass spectrometry
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
- 3.Martin F, Cherif K, Gentili ME, Enel D, Abe E, Alvarez JC, Mazoit JX, Chauvin M, Bouhassira D, Fletcher D (2008) Lack of impact of intravenous lidocaine on analgesia, functional recovery, and nociceptive pain threshold after total hip arthroplasty. Anesthesiology 109:118–123CrossRefPubMedPubMedCentralGoogle Scholar
- 6.Baselt RC (2011) Lidocaine. In: Disposition of toxic drugs and chemicals in man, 9th edn. Biomedical Publications, Seal Beach, pp 916–920Google Scholar